Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 35, NWS Des Moines, IA

March 31, 2007Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 31, 2007, 2:15 PM CDT for Davis County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 2:15 PM CDT (19:15 UTC)
Expired
Mar 31, 2007, 3:00 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Davis County, IA

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:22 PM CDTHAIL 1Bloomfield, IAHAIL COVERING GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:47 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 311915
SVRDMX
IAC051-312000-
/O.NEW.KDMX.SV.W.0035.070331T1915Z-070331T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA...

* UNTIL 300 PM CDT

* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF BLOOMFIELD...OR 9 MILES NORTHEAST OF LANCASTER...AND
  MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMFIELD BY 220 PM CDT...

THE TOWNS OF DRAKESVILLE AND FLORIS ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4060 9259 4061 9233 4090 9220 4089 9262

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 311927
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SAT MAR 31 2007

IAC051-312000-
/O.CON.KDMX.SV.W.0035.000000T0000Z-070331T2000Z/
DAVIS IA-
226 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIS COUNTY
UNTIL 300 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLOOMFIELD...OR 16 MILES SOUTH OF OTTUMWA...MOVING NORTH
AT 40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF DAVIS
COUNTY...INCLUDING THE TOWNS OF DRAKESVILLE...BLOOMFIELD AND FLORIS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

AT 224 PM...DAVIS COUNTY LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL 
IN BLOOMFIELD. THE STORM HAS ALSO HAD A HISTORY OF PRODUCING 60 MPH 
WINDS.

LAT...LON 4060 9259 4061 9233 4090 9220 4089 9262

$$

KINNEY/MOYER
000 
WWUS53 KDMX 311955
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT SAT MAR 31 2007

IAC051-312005-
/O.EXP.KDMX.SV.W.0035.000000T0000Z-070331T2000Z/
DAVIS IA-
255 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR DAVIS COUNTY WILL EXPIRE AT
300 PM CDT...

AT 254 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4060 9259 4061 9233 4090 9220 4089 9262

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:00 AM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 3:00 AM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT SAT MAR 31 2007

.DISCUSSION...

MAIN FOCUS IS TIMING EXTENT AND AMOUNT OF RAIN TODAY AS RATHER
COMPLEX SYSTEM HAS THE POTENTIAL TO BRING HEAVY RAINS TO THE AREA.
IN LONGER TERM FOCUS REMAINS ON SEVERAL SYSTEM AROUND MID WEEK AND
TRANSITION TO COOLER WEATHER WITH THE THREAT OF SEVERE.

TODAY MODELS HAVE FINALLY COME TOGETHER IN TRACK OF SURFACE AND
UPPER LOW SYSTEMS.  QPF SOMEWHAT LIGHTER THAN PREVIOUS RUNS OF THE
LAST FEW DAYS HOWEVER THERE REMAINS POTENTIAL OVER FFA AREA SO WILL
LEAVE THAT IN AFFECT.  SPC HAS ENTIRE CWA IN SLIGHT RISK WITH MIXED
IDEAS ON THREATS.  POTENTIAL RESTS STRONGLY ON MOVEMENT OF SYSTEMS
WHETHER WE CAN GET ANY HEAT FOR RAPID DESTABILIZATION AND EXACT
MOVEMENT OF SURFACE LOW AS WELL AS DRY SLOT AS PORTRAYED BY MODELS.
DYNAMICAL FIELDS FAIRLY IMPRESSIVE WITH GOOD SHEAR.  SUGGESTION OF
SOME ISOLATED TORNADOES REASONABLE.  TONIGHT LATEST MODEL RUNS
TOGETHER ON LINGERING SYSTEM THOUGH SOME QUESTIONS ON EXACT ENDING
TIME OF RAIN WITH EVEN MORE QUESTIONABLE TIMING ON SUNDAY AS MODELS
HAVE HIGHER POPS ON SUNDAY.  LOOKING AT TIMING HAVE LEFT CHANCES IN
NORTHEASTERN HALF OF CWA FOR SUNDAY MORNING THEN DIMINISHED AREA FOR
SUNDAY AFTERNOON AS DYNAMICAL FIELDS WEAKEN WITH BEST NORTHEAST OF
CWA.  THERE IS SOME QUESTION LEFT IN MY MIND AS TO WHETHER WEAK LOBE
COULD ROTATE AROUND SYSTEM THIS AFTERNOON AND EARLY EVENING WITH
LIGHT PCPN.  TEMPERATURES HAVE STAYED CLOSE TO GUIDANCE WITH SOME
MINOR ADJUSTMENTS FOR CLOUD COVER AND PCPN.  FARTHER OUT RAIN WILL
COME INTO QUESTION ON MONDAY AFTERNOON AND INTO TUESDAY AHEAD OF
SYSTEM THAT WILL BRING COOLING TO THE STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 PM SATURDAY

IAZ004>007-0015>017-23>026-033>037-
044>048-057>060-070>073-081>083-092>094-
IAZ004>007-0015>017-23>026-033>037-044>048-
057>060-070>073-081>083-092>094-

&&

FORSTER/154/30
Hazardous weather outlook, Mar 31, 12:48 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1248 PM CDT SAT MAR 31 2007

IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074-
081>085-092>096-011800-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-
1248 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE AIR BECOMES
UNSTABLE THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR TORNADOES
AND LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A LESSER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AFTERNOON HOWEVER
THERE IS MODEL UNCERTAINTY AS TO WHETHER THE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 115 PM CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY
BECOME NECESSARY THIS AFTERNOON AND EVENING.

IAZ007-017-026>028-037>039-049-050-062-075-086-097-011800-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
1248 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS AS THE AIR BECOMES
UNSTABLE THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR TORNADOES
AND LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A LESSER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AFTERNOON HOWEVER
THERE IS MODEL UNCERTAINTY AS TO WHETHER THE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 115 PM CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY
BECOME NECESSARY THIS AFTERNOON AND EVENING.

MOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:16 PM CDTDense Fog AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more5 hr
Mar 31, 1:59 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne46 min
Mar 31, 2:19 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Mar 31, 2:46 PM CDTSevere Thunderstorm WarningDMXJasper, Polk44 min
Mar 31, 2:46 PM CDTTornado WarningDMXGuthrie29 min
Mar 31, 3:02 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Mar 31, 3:10 PM CDTSevere Thunderstorm WarningDMXBoone, Story35 min
Mar 31, 3:19 PM CDTSevere Thunderstorm WarningDMXMarshall41 min
Mar 31, 3:34 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie41 min
Mar 31, 3:39 PM CDTSevere Thunderstorm WarningDMXHardin36 min
Mar 31, 3:41 PM CDTTornado WarningDMXAudubon, Guthrie34 min
Mar 31, 3:47 PM CDTTornado WarningDMXCalhoun, Webster28 min
Mar 31, 3:54 PM CDTSevere Thunderstorm WarningDMXGrundy36 min
Mar 31, 4:05 PM CDTSevere Thunderstorm WarningDMXFranklin40 min
Mar 31, 4:06 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac39 min
Mar 31, 4:12 PM CDTTornado WarningDMXCarroll33 min
Mar 31, 4:18 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster30 min
Mar 31, 4:25 PM CDTSevere Thunderstorm WarningDMXBlack Hawk50 min
Mar 31, 4:29 PM CDTSevere Thunderstorm WarningDMXButler46 min
Mar 31, 4:36 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Mar 31, 4:43 PM CDTTornado WarningDMXCalhoun47 min
Mar 31, 4:51 PM CDTSevere Thunderstorm WarningDMXGreene27 min
Mar 31, 5:34 PM CDTTornado WarningDMXPocahontas41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.